Illinois, 2011Winter Weather in Illinois, December 16 to 17, 2011
December 16 to 17, 2011 · NWS DVN · 3 events in 3 counties and zones
A clipper-type storm system moved southeastward across northwest Illinois during the late evening of December 16 and the early morning hours of December 17. Snowfall totals of 3 to 4 inches fell in parts of Jo Daviess, Stephenson, and Carroll Counties.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A clipper-type storm system moved southeastward across northwest Illinois during the late evening of December 16 and the early morning hours of December 17. Snowfall totals of 3 to 4 inches fell in parts of Jo Daviess, Stephenson, and Carroll Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 16, 6:02 PM CST, 4 hours 58 minutes earlier.
Area forecast discussion, Dec 16, 6:02 PM CST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
602 PM CST FRI DEC 16 2011
.AVIATION...
AN APPROACHING CLIPPER SYSTEM IS SPREADING VFR CLOUDS INTO
EASTERN IOWA EARLY THIS EVENING. CEILINGS ARE FORECAST TO LOWER TO
MVFR AND VSBYS TO IFR IN SNOW SHOWERS MAINLY AT KDBQ AFTER
04Z. AFTER THE SYSTEM EXITS TO THE EAST AFTER 12Z SATURDAY
CEILINGS WILL GRADUALLY LIFT WITH VFR CONDITIONS THROUGH THE
REMAINDER OF THE TAF PERIOD.
DC/LE
&&
.PREV DISCUSSION... /ISSUED 314 PM CST FRI DEC 16 2011/
SYNOPSIS...
12Z UA ANALYSIS HAS A SHORTWAVE ACROSS THE DAKOTAS WITH AN 850MB
ARCTIC FRONT FROM CENTRAL MINNESOTA INTO UPPER MICHIGAN. A RIDGE
EXTENDED FROM MINNESOTA INTO WEST TEXAS. SATELLITE AND RADAR TRENDS
THROUGH MID AFTERNOON SHOW LOW CLOUDS ACROSS PARTS OF THE DAKOTAS
INTO MINNESOTA WITH MID AND HIGH CLOUDS FROM NEBRASKA INTO
WISCONSIN. SOME LIGHT SNOW WAS OCCURRING IN WESTERN MINNESOTA WHERE
THE STRONGEST WAA WAS OCCURRING.
18Z SFC ANALYSIS HAS A WEAK CLIPPER SYSTEM LOW AT KMHE WITH A WARM
FRONT INTO NORTHWEST IOWA. A COLD FRONT EXTENDED FROM THE LOW IN
CENTRAL AND WESTERN NEBRASKA WHILE A TROF RAN FROM THE LOW INTO
SOUTHEAST COLORADO. DEW POINTS WERE IN THE TEENS AND 20S ACROSS MUCH
OF THE MIDWEST WITH 30 AND HIGHER DEW POINTS FROM THE SOUTHERN
PLAINS INTO THE DEEP SOUTH.
SHORT TERM...TONIGHT AND SATURDAY...
A WEAK CLIPPER SYSTEM WILL MOVE ACROSS THE AREA TONIGHT AND VERY
EARLY SATURDAY. THIS SYSTEM WILL BRING SOME SNOW TO ROUGHLY THE
NORTHERN QUARTER OF THE CWFA.
BASED ON THE OVERALL FORCING AND CONDENSATION PRESSURE DEFICITS THIS
SNOW EVENT WILL ONLY LAST ABOUT 6 TO POSSIBLY 8 HOURS ONCE IT BEGINS.
NOW...ALL MODELS INITIALIZED TOO MOIST WITH MOISTURE IN THE NORTHERN
PLAINS THIS MORNING. THAT COMBINED WITH THE VERY DRY ATMOSPHERE OVER
THE AREA WILL RESULT IN LOWER SNOW AMOUNTS. THE RUC HAS BEEN VERY
USEFUL SO FAR TODAY DEPICTING WHAT HAS BEEN HAPPENING ON THE 280K
CONDENSATION PRESSURE DEFICIT LAYER WHEN COMBINED WITH
FRONTOGENETICAL FORCING AND F VECTOR CONVERGENCE.
USING THE RUC AS A TREND...THE EARLY EVENING HOURS SHOULD REMAIN
DRY. BETWEEN 03Z AND 06Z FLURRIES OR POSSIBLY SOME VERY LIGHT SNOW
SHOULD MOVE IN OR DEVELOP NORTH OF A KVTI TO KSQI LINE. THE MOST
FAVORED AREA WOULD BE RIGHT ALONG AND NORTH OF HWY 20. HOWEVER...
FCST SOUNDINGS FROM THE RUC AT KDBQ STILL SHOW CONSIDERABLE AMOUNTS
OF DRY AIR BELOW 800MB SO PRECIPITATION CHANCES ARE STILL IN
QUESTION PRIOR TO MIDNIGHT.
AFTER MIDNIGHT THE MAIN VORT MAX MOVES THROUGH THE AREA. FROM JUST
BEFORE MIDNIGHT TO ROUGHLY 10Z WILL BE THE MOST LIKELY TIME FOR SNOW
TO OCCUR. AREAS NORTH OF A KALO TO KRPJ LINE SHOULD SEE -SN WITH
AREAS NORTH OF A KIIB TO KDKB LINE...OR EAST OF MANCHESTER ON THE
HIGHWAY 20 CORRIDOR...HAVING THE BEST CHANCE AT ANY ACCUMULATION.
AMOUNTS WILL BE LIGHT AND SHOULD BE NO MORE THAN 0.5 INCHES. AREAS
IMMEDIATELY NORTH OF THE CWFA MAY SEE AMOUNTS APPROACHING AN INCH.
SATURDAY...SOME LINGERING FLURRIES MAY OCCUR THROUGH SUNRISE IN THE
FAR NORTHEAST PART OF THE CWFA. OTHERWISE...DRY CONDITIONS WITH A
DECREASE IN CLOUDS SHOULD BE SEEN THROUGH THE DAY. TEMPERATURES
SHOULD BE AROUND OR A LITTLE ABOVE NORMAL.
.08..
LONG TERM...SATURDAY NIGHT THROUGH NEXT FRIDAY...
SATURDAY NIGHT THROUGH MONDAY...OUR CWA WILL SPEND ANOTHER FEW DAYS
WELL ABOVE NORMAL...WITH TEMPERATURES MUCH MORE REPRESENTATIVE OF
LATE FALL VS MID DECEMBER. HIGHS SUNDAY AND MONDAY IN THE LOWER TO
UPPER 40S LOOK TO BE A STRONG BET...WHILE OVERNIGHT LIGHTS SATURDAY
NIGHT ONLY DIPS TO THE MID 20S AND SUNDAY NIGHT MAY HOLD IN THE
UPPER 30S TO LOWER 40S PENDING CLOUD COVER. WE WILL GO WITH LOWER TO
MID 30S BANKING ON SOME POTENTIAL CLEAR SKIES FOR NOW.
AFTER THE QUIET MILD WEATHER...OUR ATTENTION TURNS TO THE FORECAST
PROBLEMATIC STORM SYSTEM FOR MONDAY AND TUESDAY. MODELS ARE SHIFTING
THIS LOW FARTHER NORTH AGAIN. THIS IS NOT DUE TO SOME SORT OF
CONVECTIVE FEEDBACK OR ANYTHING...BUT RATHER THE INITIALIZATION OF A
STRONG SHORT WAVE OVER THE CENTRAL PACIFIC OCEAN. THE LATITUDE OF
THIS SHORT WAVE AS SEEN ON WATER VAPOR IMAGERY...IS ABOUT 30 TO 35
NORTH...LONGITUDE 155 WEST. THIS PLACEMENT IS A BIT SOUTH OF GLOBAL
MODELS AS OF 18Z. THE IMPACT WILL BE HUGE ON WHETHER THEY HANDLE
THIS WAVE CORRECTLY. OVER TOPPING THE WESTERN RIDGE WOULD RESULT IN
A SOUTHERN LOW TRACK...AND LITTLE OR NO QPF FROM THE STORM MONDAY
AND TUESDAY. A PHASED TRACK IS LIKELY IF THE LOW MAKES A ENTRY INTO
THE CANADIAN AND CONUS NEAR OR SOUTH OF 50 NORTH. THIS COULD BRING
THE SURFACE LOW AS FAR NORTH AS OVERHEAD...PRODUCING A SIGNIFICANT
RAIN EVENT. OUR POPS ARE IN THE CHANCE RANGE FOR MONDAY THROUGH
TUESDAY...WITH THE HIGHEST SOUTH. A TRANSITION FROM RAIN TO SNOW IS
FORECAST FOR MONDAY EVENING NORTH...TO TUESDAY MORNING SOUTH. WHILE
ACCUMULATION ARE POSSIBLE...THE COLD AIR IS LACKING TO THE STORM IN
A PHASED LOW FORECAST. THUS...WE WILL REMAIN VERY VAGUE ON
ACCUMULATION POTENTIAL AT THIS TIME ON PURPOSE.
WEDNESDAY THROUGH FRIDAY REMAINS NEAR OUR BLENDED MODEL FORECAST.
OVER ALL...ANOTHER LARGE TROUGH SHOULD APPROACH THE MIDWEST
THURSDAY...RESULTING IN A CHANCE FOR SNOW...AND POSSIBLY RAIN SNOW
MIX.
.ERVIN..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
Hazardous weather outlook, Dec 16, 5:09 AM CST, 17 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
509 AM CST FRI DEC 16 2011
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-171115-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
509 AM CST FRI DEC 16 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A STORM IS EXPECTED TO MOVE THROUGH THE MIDWEST MONDAY AND
TUESDAY. THE TRACK OF THE STORM IS UNCERTAIN AT THIS TIME...BUT IT
DOES APPEAR THAT AREAS SOUTH OF INTERSTATE 80 WILL SEE SOME
PRECIPITATION FROM THE STORM. THE PRECIPITATION SHOULD BEGIN AS
RAIN MONDAY...THEN CHANGE TO SNOW LATE MONDAY NIGHT OR TUESDAY
MORNING. THERE COULD BE SOME SNOW ACCUMULATION TUESDAY. THE TIMING
OF THE CHANGE OVER TO SNOW AS WELL AS SNOWFALL AMOUNTS CAN NOT BE
DETERMINED AT THIS TIME DUE TO THE UNCERTAINTY IN THE PATH OF THE
STORM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
DMD/DLF
Winter Weather, Stephenson
- When
- December 16, 11:00 PM CST to December 17, 7:00 AM CST
- Where
- Stephenson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.352, -89.662 (the zone’s center; the record gives no point)
At 637 am CST December 17, the snowfall total 4 miles south southeast of Winslow, IL was 4 inches. This report was from a Trained Spotter.
At 700 am CST December 17, the snowfall total 4 miles east southeast of Winslow, IL was 3 inches. This report was from a COCORAHS Observer.
At 700 am CST December 17, the snowfall total 3 miles northwest of Orangeville, IL was 3 inches. This report was from a COCORAHS Observer.
Winter Weather, Jo Daviess
- When
- December 16, 11:00 PM CST to December 17, 7:00 AM CST
- Where
- Jo Daviess forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.366, -90.212 (the zone’s center; the record gives no point)
At 700 am CST December 17, the snowfall total 3 miles north of Stockton, IL was 3.7 inches. This report was from a COOP Observer.
At 745 am CST December 17, the snowfall total in Stockton, IL was 3 inches. This report was from a Trained Spotter.
Winter Weather, Carroll
- When
- December 16, 11:00 PM CST to December 17, 7:00 AM CST
- Where
- Carroll forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.069, -89.934 (the zone’s center; the record gives no point)
At 910 am CST December 17, the snowfall total 4 miles north northwest of Lanark, IL was 3.5 inches. This report was from a Trained Spotter.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Michigan, December 16, 20111 injured · $40,000 · 1 event
- High Surf in Hawaii, December 16 to 18, 201111 events
- Dense Fog in California, December 16 to 20, 20114 events
- Strong Wind in Pennsylvania, December 16, 2011$5,000 · 4 events
- Strong Wind in New Jersey, December 16, 2011$4,000 · 3 events
- High Wind in California, December 16 to 17, 201168 kt wind · 3 events
- Winter Storm in Alaska, December 16 to 17, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358548, 358549, 358550.